New Jersey, 2019

Damaging Winds in New Jersey, May 26, 2019

May 26, 2019 · NWS OKX · 4 events in 2 counties and zones

A cold front triggered severe thunderstorms across Northeast New Jersey.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front triggered severe thunderstorms across Northeast New Jersey.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 26, 3:27 PM EST, 1 hour 3 minutes earlier.

Area forecast discussion, May 26, 3:27 PM EST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service New York NY
427 PM EDT Sun May 26 2019

.SYNOPSIS...
A cold front moves across the region this evening. Weak high
pressure builds into the area thereafter late tonight into
Memorial Day. A warm front approaches late Monday night into
Tuesday. This warm front will remain just south into Wednesday
night as weak low pressure moves along the front just south of
Long Island. The front may lift through on Thursday, followed by
a cold frontal approach Thursday night. The front may linger
into Friday, then weak high pressure may build in later Friday
into Saturday before a series of weak disturbances approach and
pass through later in the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A cold front approaches closer to the region and it will move
across this evening. In the mid levels, the local region will be
in between a ridge to the southeast and a low in Southeast
Canada. There will be some decrease in geopotential height
tonight as the shortwave in Southeast Canada moves southeast and
relatively closer to Northern New England.

Clouds increase going into this evening with showers and
thunderstorms moving in and developing from Eastern PA into
parts of upstate NY. These are forecast to continue moving
southeast through the Lower Hudson Valley, Northeast NJ, the
NYC Metro Area, Western Long Island and Southwest Connecticut
through the evening hours. The convective activity is forecast
to be mostly southeast of the region and offshore after midnight.

The mesoscale models exhibit general agreement with this
convective timing. In terms of forcing, models are conveying
850-500mb bulk shear magnitude to increase across the western
sections of the region around 8PM this evening with roughly 35
to 45 kt of shear. The surface CAPE is expected to increase late
this afternoon into early this evening across these same areas
to a range of 500-1000 J/kg. The models might be under
estimating this instability considering the model forecast high
temperatures compared to reality. Enough forcing seems to be
present from the forecast models to include enhanced wording of
gusty winds (up to around 40 mph) and small hail with some
thunderstorms. The forecast model soundings indicate inverted V
type shape with low levels showing decent mixing as well as the
presence of mid level dry air. Evaporative cooling would enhance
downdrafts of thunderstorms and lower the freezing level as
well making for a higher possibility of having hail. There is
some low level dry air with the lower dewpoints, which will
present a limiting factor to thunderstorm development and
enhancement.

The instability and forcing across the local area decrease after
midnight and shift farther south of the region. Behind the cold
front, winds will shift more northerly, allowing for drier air
to enter the region. Convective coverage across the region
becomes more isolated after 11PM and eventually diminishes
totally overnight.

In terms of numerical weather prediction models and particularly,
the mesoscale models, still the HRRR run from 6 hours ago shows
the current convection upstream from the local region better
than the latest run. The HRW NSSL also depicts rather well the
current convection in that same area upstream.

There is a moderate risk of rip current development into early
evening.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
A nearly steady height trend in the mid levels will be accompanied
by weak high pressure building in from the north and west.

For Monday, the drying trend continues with dewpoints about 5-10
degrees lower than the previous day. The northerly flow will help
promote these drier conditions. The winds will be weak so eventual
sea breeze circulations will likely occur during the afternoon hours.

Expecting a cooler day Monday with backing of winds from low to mid
levels and the several degrees cooler 850mb temperatures which
will be mixed down with daytime heating. A consensus of MOS was
utilized for the high temperature forecast, ranging mostly in
the mid to upper 70s.

The weak high will be moving northeast of the region Monday
night with a slight decrease in the height field in the mid
levels. There will be a warm front that will approach the region
late Monday night. Winds will be light and variable and clouds
for the first half of the night will be few to scattered
coverage before becoming more broken coverage overnight into
early Tuesday. There will be enough radiational cooling to make
for a relatively cooler night than the previous night, with
forecast lows ranging from mostly 50 to 60 degrees.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Have made only minor changes to the previous forecast based on
model trends over the past 24 hours. Much of this week should
feature quasi-zonal flow aloft, with flat ridging to the south,
and a series of passing shortwave troughs along with a nearby
sfc warm front bringing inclement wx at times. The first of
these, with an approaching warm front on Tue, will feature cool
conditions with highs only from the mid 50s to mid 60s, and
periods of showers, possibly elevated thunder as well Tue night.
This front should remain to the south through at least Wed
night, and there are signs it may only lift through part of the
area on Thu per GFS, making the temperature forecast east of NYC
rather uncertain (60s vs 70s). A cold front should follow late
Thu, and the trend calls for slower timing, which if it pans out
could limit potential for strong to severe tstms.

Forecast details become murkier going forward from Fri into the
weekend. GFS continues to lag the cold front behind on Fri, so have
mentioned chance of showers and possibly a tstm for the daytime hrs.
Dry wx seems likely to follow for Fri night into at most of Sat via
weak passing high pressure, but then with a broad upper longwave
trough setting up over eastern North America and continued train of
shortwave disturbances passing through it, have slight chance PoP
for late day Sat int Sunday morning, and higher chances late Sunday
into Sunday night. Above normal temps appear to be the rule in this
time frame per MOS guidance.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
A cold front approaches today and passes late this evening.

Main concern is for tsra over NE PA/NY border as of 19z, working
into the NYC/NJ terminals between 21-24z. Strong wind gusts (40kt+)
are the main threat with any thunderstorms or a gust front from
weakening storms, with brief MVFR/IFR possible. Cold front pushes
through late this evening, with VFR conditions late tonight into
Monday.

W winds 10-15 kt with gusts 20-25 kt for city and inland terminals.
SW winds for south coastal terminals, except southerly sea breeze at
JFK. Winds shift to the NW by late evening, then N overnight into
Monday morning. Mon afternoon s/se seabreeze likely for south
coastal terminals.

.OUTLOOK FOR 18Z MONDAY THROUGH FRIDAY...
.Monday...VFR. Afternoon S/SE sea breeze development.
.Tuesday...MVFR or lower in likely showers. E gusts to 20 kt
possible near the coast.
.Wednesday...Chance of MVFR or lower in showers/thunderstorms,
mainly in the afternoon and evening. Easterly winds.
.Thursday...Chance of MVFR or lower in aft/eve
showers/thunderstorms.
.Friday...Chance of aft/eve showers.

&&

.MARINE...
The pressure gradient is expected to remain relatively weak
through Monday night with conditions staying below SCA criteria.
Wind gusts are expected to remain near or below 20 kt. Ocean
seas are forecast to stay between 2 to 4 ft through tonight and
then between 2 to 3 ft Monday through Monday night. Non-ocean
waters are forecast to be around 1 ft or less through the short
term through Monday night.

Still expecting quiet conds with respect to prevailing
winds/seas through the longer term. Tstms may also pose a hazard
at times during mid week, especially on Thu.

&&

.HYDROLOGY...
Average rainfall amounts through tonight are less than a
quarter of an inch.

Only hydrologic impacts in short term would be any series of
thunderstorms that move across tonight. These would produce
locally higher amounts of rainfall and perhaps some brief minor
flooding. Otherwise no other hydrologic impacts expected.

Rainfall from late Mon night into Tue night should average from 1/2
to 3/4 inch. Up to another half inch may be possible late day Thu
into Fri morning.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...Goodman/JM
NEAR TERM...JM
SHORT TERM...JM
LONG TERM...Goodman
AVIATION...NV
MARINE...Goodman/JM
HYDROLOGY...JM/Goodman
EQUIPMENT...
Hazardous weather outlook, May 26, 2:47 AM EST, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
347 AM EDT Sun May 26 2019

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-271000-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
347 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ330-335-338-340-345-350-353-355-271000-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
347 AM EDT Sun May 26 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 26, 2:50 PM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service New York NY
350 PM EDT Sun May 26 2019

NYZ067-262045-
Orange-
350 PM EDT Sun May 26 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ORANGE COUNTY...

At 349 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Roscoe to near
Narrowsburg to near Blooming Grove. Movement was east at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

These storms will be near...
  Port Jervis around 425 PM EDT.
  Unionville around 435 PM EDT.
  Walden and Warwick around 445 PM EDT.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4150 7448 4157 7442 4160 7433 4163 7426
      4163 7425 4160 7425 4158 7413 4161 7413
      4160 7409 4161 7407 4158 7405 4116 7421
      4118 7431 4136 7469 4139 7471 4140 7474
      4143 7474 4143 7476 4146 7475 4149 7476
TIME...MOT...LOC 1949Z 275DEG 38KT 4203 7483 4165 7507 4133 7519

NV
Special weather statement, May 26, 3:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
455 PM EDT Sun May 26 2019

NYZ067-068-262145-
Putnam-Orange-
455 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ORANGE AND WESTERN
PUTNAM COUNTIES...

At 455 PM EDT, a strong thunderstorm was located over Howells, or
near Middletown, moving east at 40 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

This storm will be near...
  Middletown around 500 PM EDT.
  Walden and Montgomery around 515 PM EDT.
  Gardnertown around 525 PM EDT.
  Newburgh and West Point around 530 PM EDT.
  Cold Spring around 535 PM EDT.
  Fahnestock State Park around 545 PM EDT.

LAT...LON 4150 7459 4150 7448 4157 7441 4158 7396
      4153 7400 4146 7400 4144 7398 4149 7393
      4151 7374 4134 7376 4133 7388 4147 7459
TIME...MOT...LOC 2055Z 274DEG 37KT 4151 7449

NV
Special weather statement, May 26, 3:59 PM EST, 31 minutes before
Special Weather Statement
National Weather Service New York NY
459 PM EDT Sun May 26 2019

NJZ105>108-NYZ074-262145-
Eastern Union-Eastern Essex-Western Union-Western Essex-Richmond
(Staten Is.)-
459 PM EDT Sun May 26 2019

...A STRONG THUNDERSTORM WILL AFFECT UNION...ESSEX AND RICHMOND
COUNTIES...

At 458 PM EDT, a strong thunderstorm was located over Far Hills, or 7
miles north of Somerville, moving east at 25 mph.

Wind gusts of 40 to 50 mph and pea size hail are possible with this
storm.

This storm will be near...
  Plainfield around 525 PM EDT.
  Summit around 535 PM EDT.
  Millburn and Clark around 540 PM EDT.
  Newark and Elizabeth around 545 PM EDT.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4056 7421 4060 7422 4059 7446 4060 7446
      4062 7442 4067 7440 4065 7445 4067 7446
      4075 7436 4076 7438 4080 7437 4084 7416
      4083 7415 4082 7415 4074 7417 4073 7415
      4067 7414 4064 7416 4064 7414 4056 7414
TIME...MOT...LOC 2058Z 265DEG 22KT 4068 7464

NV

The radar

The Brookhaven radar (KOKX), 108 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Passaic

When
May 26, 4:30 PM EST
Where
Passaic County, 1.16 mi ENE of Prospect Park
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
40.953, -74.148

A large tree fell taking down wires and upturning the sidewalk on Hawthorne Avenue near Mahwiney Avenue.

Thunderstorm Wind, Bergen

When
May 26, 4:44 PM EST
Where
Bergen County, 0.52 mi W of Englewood Cliffs
Measured
61 kt (70 mph) estimated gust
Property damage
$17,000
Reported by
Fire Department/Rescue
Coordinates
40.900, -73.980

Multiple reports of trees and wires down around town including trees down on cars at Cottage Place and Haring Place...Reade Street and Hirliman Road...the Park View Apartments...and West Hudson Avenue between Liberty Road and Manor Road.

Thunderstorm Wind, Bergen

When
May 26, 4:45 PM EST
Where
Bergen County, 1.35 mi WNW of West Englewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.891, -74.022

A tree down on Garrison Avenue between Beverly Road and Beatrice Street.

Thunderstorm Wind, Bergen

When
May 26, 4:45 PM EST
Where
Bergen County, 0.83 mi NNE of West Englewood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.892, -73.997

A tree down on Tuxedo Square.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2019Every state in 2019This day in weather historyWarnings in New Jersey, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 817064, 817065, 817067, 817069.